Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 31, 2021, 12:34 PM MDT for La Plata County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 12:34 PM MDT (18:34 UTC)
- Expired
- May 31, 2021, 12:46 PM MDT
- In force
- 12 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 218 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WUUS55 KGJT 311834 SVRGJT COC067-311900- /O.NEW.KGJT.SV.W.0002.210531T1834Z-210531T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Junction CO 1234 PM MDT Mon May 31 2021 The National Weather Service in Grand Junction has issued a * Severe Thunderstorm Warning for... Southwestern La Plata County in southwestern Colorado... * Until 100 PM MDT. * At 1234 PM MDT, a severe thunderstorm was located 17 miles southeast of Mancos, or 20 miles southwest of Durango, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of southwestern La Plata County, including the following locations... Kline, Marvel and Redmesa. This includes Colorado 140 between mile markers 3 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3708 10825 3717 10820 3716 10801 3700 10811 TIME...MOT...LOC 1834Z 281DEG 10KT 3711 10817 HAIL...1.00IN WIND...<50MPH $$ KJS
1 follow-up statement
827
WWUS55 KGJT 311846
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
1246 PM MDT Mon May 31 2021
COC067-311856-
/O.CAN.KGJT.SV.W.0002.000000T0000Z-210531T1900Z/
La Plata CO-
1246 PM MDT Mon May 31 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LA PLATA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3708 10825 3717 10820 3716 10801 3700 10811
TIME...MOT...LOC 1843Z 281DEG 10KT 3710 10813
$$
KJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:07 AM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 31, 11:07 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1107 AM MDT Mon May 31 2021 .SHORT TERM...(Today through Tuesday) Issued at 443 AM MDT Mon May 31 2021 The axis of the mid-level trough in the southern stream extended along a KDWX-to-KHVE line early this morning. Farther southwest along that line, a closed low circulated at the base of the positive tilt trough. Subsidence on the backside of the trough brought clearing over northeast Utah and the northwest corner of Colorado. Ahead of the trough, mid and high clouds continued to stream northeastward across the southern portion of the forecast area while radar was clear of returns. The trough shifts only slightly eastward today so expect drying to continue over the northwestern portion of the forecast area while moisture is held in place to the southeast. Diurnal warming working on that moisture will increase instability over central and southwest Colorado with MUCAPE values approaching 1,000 J/Kg ahead of noon. Differential heating of the higher terrain with jet divergence overhead will help spark showers and thunderstorms during the latter part of the morning. Moist convection expands during the afternoon with light northerly steering winds carrying cells from the mountains over the valleys to the south. Slow moving storms moving through an environment holding precipitable water values ranging from 0.50" to 0.65" is likely to result in localized heavy rain, though amounts exceeding a half inch will be rare, so the potential for flooding is low. The trough axis discussed previously finally shifts east of the forecast area tonight which, when combined with diurnal cooling, will bring an end to thunderstorms early in the evening with showers dying off well ahead of midnight. A low-amplitude short wave trough moves southward down the flanks of the exiting long wave trough Tuesday afternoon. This disturbance brushes the mountains comprising the Continental Divide during peak heating resulting in scattered afternoon showers and thunderstorms. Meanwhile, drier air to the west will tamp down any chance for moist convection outside of our easternmost mountain ranges. Cooler temperatures are likely over the central and southern zones today as clouds and showers exert their influence. Meanwhile, to the west and northwest, highs aren't likely to be much different than those recorded on Sunday. Expect a few degrees of warming Tuesday as most of the area sees less clouds. .LONG TERM...(Tuesday night through Sunday) Issued at 443 AM MDT Mon May 31 2021 A cutoff low will remain over the northern Baja peninsula at the start of the long term period while a large amplitude ridge sets up over the eastern third of the US. The ridge of high pressure will remain in control through Thursday allowing temperatures to jump anywhere from 5 to maybe 10 degrees above normal for early June. Models were in good agreement but ensembles do show some differences from Friday onwards. The general gist of the ridge weakening is common but how much is uncertain. The Euro clusters keep the ridging in place, though somewhat weaker. The GFS clusters are just about evenly split between the Euro solutions and bringing a trough into the Western US. This trough will break the ridge down and bring more widespread precipitation to the region Friday night into Saturday morning with another round of convection Saturday afternoon and evening. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1105 AM MDT Mon May 31 2021 Showers/thunderstorms have developed around KGUC, KTEX and KDRO Northerly winds will carry storm cells from higher terrain over the valleys. However, this activity isn't expected to degrade conditions below VFR levels, though brief MVFR visibility in heavy showers can't be entirely ruled out. Elsewhere, showers and thunderstorms are likely in the vicinity of KEGE, KASE and KMTJ this afternoon and there is a slight chance that those airports could experience a brief shower. The remaining TAF sites can expect fewer clouds with no chance for showers today as they will be under the subsident region of the trough where drying prevails. Winds will generally be light and terrain driven, though outflow gusts to 35 knots are possible. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...NL LONG TERM...TGR AVIATION...TGJT
Hazardous weather outlook, May 31, 4:51 AM MDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 451 AM MDT Mon May 31 2021 COZ001>014-017>023-UTZ022>025-027>029-011100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 451 AM MDT Mon May 31 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains of central and southwest Colorado late this morning. This activity then continues through the afternoon and into the early part of the evening with storm cells moving over the valleys south of the higher terrain. Showers become more widespread during the afternoon with locally heavy rain likely. However, rainfall amounts exceeding one-half inch are unlikely so the potential for flash flooding is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are likely over the mountains each afternoon and evening through the end of the week, though this activity will largely be confined to the ranges along the Continental Divide. An uptick in storm activity is possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 31, 12:11 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1211 PM MDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 7 SE STONER 37.50N 108.24W
05/31/2021 M1.00 INCH MONTEZUMA CO COCORAHS
&&Special weather statement, May 31, 12:31 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Grand Junction CO 1231 PM MDT Mon May 31 2021 COZ019-022-311900- Animas River Basin CO-Southwest San Juan Mountains CO- 1231 PM MDT Mon May 31 2021 ...SPECIAL WEATHER STATEMENT... At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm near Durango, moving east at 10 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Durango and Hesperus. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 21 and 27. U.S. Highway 160 in Colorado between mile markers 71 and 86. Colorado 140 between mile markers 17 and 23. LAT...LON 3722 10812 3735 10804 3735 10779 3714 10792 TIME...MOT...LOC 1831Z 282DEG 11KT 3728 10799 KJS
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:16 PM MDT | Special Weather Statement | GJT | Garfield | 44 min |
| May 31, 11:45 AM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| May 31, 12:07 PM MDT | Severe Thunderstorm Warning | GJT | La Plata | 23 min |
| May 31, 12:31 PM MDT | Special Weather Statement | GJT | La Plata | 29 min |
| May 31, 1:00 PM MDT | Special Weather Statement | GJT | La Plata | 45 min |
| May 31, 1:14 PM MDT | Special Weather Statement | GJT | La Plata | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.